Oklahoma, 2011

Wildfire in Oklahoma, March 22, 2011

March 22, 2011 · NWS AMA · 1 event in 1 county or zone

A large wildfire began fifteen miles north of Guymon Oklahoma in Texas County around 0930 CST and consumed an estimated seven thousand and seven hundred acres. The wildfire was located on Road O and Mile 22.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A large wildfire began fifteen miles north of Guymon Oklahoma in Texas County around 0930 CST and consumed an estimated seven thousand and seven hundred acres. The wildfire was located on Road O and Mile 22. The cause of the wildfire was due to electrical lines which had shorted out in the strong winds. The wildfire destroyed two homes and also burned a couple of barns along with a Recreational Vehicle that was lived in and also some old scrap vehicles. There were no injuries reported. The wildfire was contained by 1900 CST about two miles past Oklahoma State Highway 136 with the aid of irrigated wheat fields.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 22, 5:44 AM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Mar 22, 5:44 AM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
644 AM CDT TUE MAR 22 2011

.AVIATION...
ONCE AGAIN THE MAIN WEATHER ELEMENT WILL BE THE WIND. EXPECT WINDS TO
RAMP UP QUICKLY THIS MORNING AND REMAIN STRONG AT ALL TAF SITES FROM
MID MORNING THROUGH THE AFTERNOON HOURS BEFORE DIMINISHING BY SUNSET
BEHIND PASSAGE OF A PACIFIC COLD FRONT. CONFIDENCE HIGHER THIS
MORNING THAT WINDS WILL GUST TO OR EXCEED 40 KTS AT KAMA...AND AN AWW
WILL BE ISSUED THIS MORNING EFFECTIVE FROM 15Z UNTIL 01Z.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 356 AM CDT TUE MAR 22 2011/

DISCUSSION...
WHILE THE PACIFIC FRONT IS STILL WEST OF THE REGION...IT IS STILL ON
TRACK TO PUSH THROUGH THE REGION BY 18Z. MODELS WERE MORE AGGRESSIVE
ON WIND SPEEDS COMPARED TO YESTERDAYS RUNS. THE MET GUIDANCE SHOWS
SOME LOCATIONS EVEN REACHING HIGH WIND WARNING CRITERIA.
HOWEVER...GIVEN THE TIMING OF THE FRONT...THINK IT IS UNLIKELY THAT
THE REGION WILL SEE WINDS AS STRONG AS WHAT THE PRESSURE GRADIENT
WOULD SUGGEST. HOWEVER...EVEN GOING WITH THE LOWEST MODEL WIND SPEEDS
IT LOOKS LIKE MUCH OF THE REGION WILL LIKELY SEE WIND ADVISORY
CRITERIA. THE WESTERN OKLAHOMA PANHANDLE COULD SEE LIGHTER WINDS
GIVEN ITS PROXIMITY TO THE CENTER OF THE SURFACE LOW. EVEN
STILL...IT WILL BE VERY CLOSE TO WIND ADVISORY CRITERIA...THEREFORE
ISSUED THE WIND ADVISORY FOR ALL OF THE TEXAS AND OKLAHOMA PANHANDLES.

THE NEXT PERIOD OF CONCERN IS THURSDAY. A SURFACE LOW AND ASSOCIATED
DRYLINE WILL APPROACH THE REGION. MODELS ARE IN RELATIVELY GOOD
AGREEMENT ON THE TIMING. THE UNCERTAINTY REMAINS HOWEVER IN WHERE THE
DRYLINE WILL STALL ON THURSDAY AND IF THERE IS A CHANCE OF
THUNDERSTORMS EAST OF THE DRYLINE. WEST OF THE DRYLINE LOOKS LIKELY
FOR ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS. THERE IS LITTLE IN
THE WAY OF UPPER LEVEL SUPPORT...THUS THUNDERSTORM DEVELOPMENT LOOKS
UNLIKELY...BUT IF ANY STORMS DEVELOP...THEY COULD BE STRONG.

GFS AND ECMWF ARE STILL IN POOR AGREEMENT BEYOND THURSDAY. IT DOES
LOOK LIKE THE NEXT UPPER LEVEL LOW WILL APPROACH THE REGION THIS
WEEKEND...AND SHOULD TRACK THROUGH THE REGION...RESULTING IN A CHANCE
OF PRECIPITATION FOR AT LEAST PART OF THE CWA. HOWEVER THE
TIMING...DEPTH OF THE COLD AIR BEHIND THE MAIN FRONT...AND THUS
PRECIP TYPE ARE STILL VERY UNCERTAIN. ECMWF SHOWS A VERY PROGRESSIVE
AND COLD SYSTEM. IN THIS SOLUTION...THE FRONT WILL PUSH THROUGH THE
REGION ON FRIDAY NIGHT...WITH THE BEST CHANCE OF PRECIP IN THE
NORTHEAST SATURDAY MORNING. WHILE THE GFS SHOWS THE SIMILAR TIMING ON
THE COLD FRONT...THE UPPER LEVEL TROUGH DOES NOT APPROACH THE REGION
UNTIL SUNDAY...BRINGING WITH IT A SECONDARY SURGE OF COLD AIR AND A
CHANCE OF PRECIP GENERALLY TO THE EASTERN PANHANDLES. FOR
NOW...PRECIP LOOKS TO MAINLY BE RAIN...HOWEVER...DIFFERENCES IN
TIMING AND DEPTH OF THE COLD AIR COULD MEAN THE POSSIBILITY OF A RAIN
AND SNOW MIX ESPECIALLY IN NORTHERN PORTIONS OF THE CWA. AM SKEPTICAL
OF THE ECMWF SINCE THIS SOLUTION IS MUCH MORE PROGRESSIVE THAN HAS
BEEN THE TREND LATELY. THUS FORECAST FAVORS THE MEX AND GFS ENSEMBLE
MEAN FOR NOW.

JOHNSON

FIRE WEATHER...
CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS WILL BE
POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES TODAY BEHIND A
PACIFIC FRONT THAT WILL SWEEP THROUGH THE REGION EARLY TODAY. WINDS
OF 25 TO 35 MPH WITH GUSTS NEAR 50 MPH WILL BE POSSIBLE AND MINIMUM
RELATIVE HUMIDITY VALUES WILL BE BETWEEN 10 AND 15 PERCENT. DRIER AIR
WILL CONTINUE TO ADVECT INTO THE REGION LEADING TO A POOR RECOVERY OF
RELATIVE HUMIDITY VALUES TONIGHT. HOWEVER...WINDS WILL DECREASE
SHARPLY NEAR SUNSET. NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS
ARE ANTICIPATED TOMORROW AS WINDS WILL BE RELATIVELY LIGHT. ON
THURSDAY...THE WESTERN TEXAS AND OKLAHOMA PANHANDLES COULD SEE
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS BEHIND A DRYLINE...WHILE
LOCATIONS EAST OF THE DRYLINE WILL HAVE RELATIVELY HIGH ATMOSPHERIC
MOISTURE AND COULD EVEN SEE THUNDERSTORMS. CONFIDENCE ON THE
POTENTIAL FOR ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS IS VERY
LOW BEYOND THURSDAY.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR
     THE FOLLOWING ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...
     DALLAM...DEAF SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...
     HEMPHILL...HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...
     OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     COLLINGSWORTH...DALLAM...DEAF SMITH...DONLEY...GRAY...
     HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...LIPSCOMB...
     MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...
     SHERMAN...WHEELER.

OK...RED FLAG WARNING FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR
     THE FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.

&&
Hazardous weather outlook, Mar 22, 4:31 AM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
531 AM CDT TUE MAR 22 2011

OKZ001>003-TXZ001>020-222100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
531 AM CDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

THE COMBINATION OF WEST WINDS IN THE 25 TO 35 MPH RANGE WITH GUSTS TO
AROUND 50 MPH...MINIMUM AFTERNOON RELATIVE HUMIDITIES OF 10 TO 15
PERCENT...AND DRY GRASSES WILL LEAD TO CRITICAL FIRE WEATHER
CONDITIONS THIS AFTERNOON INTO EARLY THIS EVENING ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES. AS A RESULT...A RED FLAG WARNING IS IN
EFFECT FROM NOON TODAY UNTIL 9 PM THIS EVENING. IN ADDITION...A WIND
ADVISORY IS IN EFFECT FOR ALL OF THE OKLAHOMA AND TEXAS PANHANDLES
FROM 10 AM UNTIL 7 PM TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL AGAIN BE POSSIBLE
ACROSS THE FAR WESTERN SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES
ON THURSDAY DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITIES.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS CENTRAL AND EASTERN
SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES THURSDAY AFTERNOON AND
EVENING. A FEW STORMS THAT DEVELOP MAY BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR CRITICAL
FIRE WEATHER CONDITIONS TODAY...AND ELEVATED TO CRITICAL FIRE WEATHER
CONDITIONS ON THURSDAY.

ANDRADE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Texas

When
March 22, 9:30 AM CST to 7:00 PM CST
Where
Texas forecast zone
Property damage
$250,000
Reported by
Newspaper
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292733.